Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Dodge City, KS

April 6, 1998Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 6, 1998, 6:35 PM CDT for Ellis County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 1998, 6:35 PM CDT (23:35 UTC)
Expired
Apr 6, 1998, 7:05 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:36 PM CDTHail 0.75Hays, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS1 KDDC 062331 RRA
SVRDDC
KSC051-070005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT MON APR 6 1998

* SEVERE THUNDERSTORM WARNING FOR
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 705 PM CDT

* SOME LOCATIONS AFFECTED
  HAYS                      BY 640 PM CDT
  YOCEMENTO                 BY 640 PM CDT

* AT 632 PM CDT... SPOTTERS REPORTED A SEVERE THUNDERSTORM IN THE
  VICINITY OF ANTONINO MOVING NORTH AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

MCCAMMON/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:04 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 6, 2:04 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
204 PM CDT MON APR 06 1998

...SHORT TERM...
MAIN QSTN WL BE SVR CNVCTN IN ERN 1/2 MY ZNS.  ATTM AGREE WITH SPC
MCD BEST SVR POTENTIAL IN MY FAR SE ZNS WHERE SS AND WAA CONTS AND
DWPTS ALRDY INTO LWR 50S.  CLD CVR IN WRN AND NRN ZNS ALG WITH DRY
LN E OF DDC AND LBL SHD LIMIT LATE AFTN ACTIVITY REST OF AREA THO
WITH SFC LOW NR GAG BY 00Z WRAP ARND WL REACH DDC...GCK AND LBL
SO WL NEED TO KEEP SOME POPS THERE ENDING AFT MDNGT. PRFLRS INDICATE
BACKING AT H8 LAST 2 HRS THUS SHR PROFILE FAVORABLE FOR ISOLD SUPER
CELLS AND TORNADOES.  NEW 15Z RUC OUTPUT LOOKS PRETTY GOOD ON SFC
FEATURES AND WL GENERALLY USE FOR THE SHORT TERM AS IT BLENDS INTO
ETA SLTN KEEPING SFC LOW FARTHER S THAN NGM AND AVN.  GIVEN AMNT OF
COLD AIR OVR NEBR THIS SEEMS BEST.  CNVCTN SHD FIRE NEXT COUPLE OF
HRS OVR OK AND WORK NE INTO MY ZNS.  CLDS THRU THE NGT WL LIMIT
COOLING THUS FWC TEMPS LOOK RSNBL AND WL USE.

...LONG TERM...
IN LTR PDS MAIN QUANDRY IS WHICH MODEL TO BELIEVE.  WL AGN GIVE NOD
TO ETA WITH SLOWER AND FARTHER S SOLUTION ON SFC LOW.  THIS LOW NR
TOP BY MRNG AND WADDLING AROUND THE KC AREA MOST OF THE DAY.  THIS
SHD GIVE AMPLE OPPORTUNITY FOR WRAP ARND TO LINGER ACRS NRN HALF MY
ZNS THRU THE DAY THUS CLOUDY WITH CHC POPS FOR RAIN THAT AREA THO
ALG OK BORDER MAY SEE FAIR AMNT SS THRU THE DAY.  WL HV TO ADJUST
TEMPS ACCORDINGLY WITH WARMEST READINGS IN S AND UNDERCUT GUIDANCE
IN NRN ZNS.  AS THIS SYS TURNS EQUIVALENT BAROTROPIC OVR MISSOURI
VALLEY ON TUES WL LOOK FOR NRLY WNDS...CLDS AND CAA TO CONT THUS WL
HV TO UNDERCUT HIGHS FOR WED AND BUMP UP OVRNGT LOWS TUES NGT.  AS
TO ANY PCPN...WL BE IMPOSSIBLE TO TIME SPOKES SWINGING ARND THIS SYS
BUT WL HV TO LEAVE SOME SML CHC POPS IN ERN ZNS FOR THIS.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 042/061 040/058 038 422
GCK 040/062 037/058 036 322
EHA 043/064 042/060 040 1--
LBL 043/063 041/060 040 21-
HYS 045/058 040/056 036 744
P28 049/068 044/063 040 624

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:25 PM CDTSevere Thunderstorm WarningDDCMeade30 min
Apr 6, 4:41 PM CDTSevere Thunderstorm WarningDDCFord64 min
Apr 6, 4:52 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Apr 6, 5:14 PM CDTSevere Thunderstorm WarningDDCNess31 min
Apr 6, 5:19 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Apr 6, 6:58 PM CDTSevere Thunderstorm WarningDDCBarber47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.